|Facial Wasting or not?
May 1, 2002
Hey doc: I have been on Viracept and Combivir for 2.5 years. People think I am imagining my facial wasting and maybe because it is such a huge worry of mine, I just may be. I notice that my eye sockets are more pronounced now and the skin on my face and next my mouth is less elastic. I don't necessarily scream HIV facially but think that I am beginning to show signs based on the skin seeming to be less full and my face seeming to have creases on it and my eye sockets appearing more pronounced. Does this sound like it could be facial wasting or is this my obessive compulsive tendencies that could be hanting me? I appreciate your help on this. Jay from NYC
Response from Ms. Fields-Gardner
Facial wasting comes in a couple of varieties. Muscle wasting and fat wasting have similar visual characteristics at the outset. Differentiating between the two is important if treatment for the effects will be your goal.
It would be great if we could get baseline measures on everyone to compare to later measures. It would also be terrific if we could separate out the effects we see in aging compared to the effects we see because of disease or treatments. This is a tough question! What you describe can occur in the process of aging, but may be accelerated in disease and possibly according to treatment and treatment response.
To keep track from this point forward, you can get some basic anthropometry done. Face fatfolds can be done by a trained dietitian with a standard set of calipers on the cheekbone, next to the mouth, and at the jaw bone to monitor over time. While you are at it, have the caliper measures and a few circumferences done to keep track of other areas of your body.
Another thing to consider is the "politeness" factor. Your friends may anticipate a risk vs. benefit scenario where acknowledging any changes that you mention may cause you to react badly to the point of depression. So, before you ask the question again, ask yourself what you will do with the answer. You may want to talk with your doctor and others on your health care team to see what positive steps can be taken if you get the answer that facial wasting is a problem for you.
Serostim vs anabolic steroids
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.